The immunosuppressant azathioprine—used to treat conditions like arthritis and inflammatory bowel syndrome–contributes to the creation of a mutational signature found in cutaneous squamous cell carcinoma (cSCC), according to a study published in Nature Communications (2018; 9(1):3667). Although azathioprine is a known carcinogen, these results provide a new theory – that the treatment creates a byproduct in cutaneous cells which can be triggered into developing cSCC through ultraviolet light exposure.
Copyright-free photo by BruceBlaus via Wikimedia Commons.
After analyzing the mutational signatures of 40 cSCC tumours from 37 patients who were undergoing azathioprine therapy, researchers isolated a new mutational signature which they called Signature 32. The mutation was found in 27 of the tumour samples.
These findings also reveal new information about the molecular landscape of cSCC and highlights potential targets that may be developed for future therapeutic approaches to manage the condition.
“Although patient numbers were small and these findings should be verified in a larger independent cohort, this molecular study provides a strong case for an association between this novel mutational signature and long-term azathioprine use,” said study author Gareth Inman, PhD, professor in the Division of Cancer Research, Jacqui Wood Cancer Centre, School of Medicine at the University of Dundee in Nethergate, U.K. in a press release.
At this point, Dr. Inman and his team say that it is too early to recommend the withdrawal of azathioprine. Be that as it may, clinicians should remind patients to take precautions when they are prescribed the medication.
“We recommend all physicians give appropriate advice on UVA avoidance including year-round sun protection for their patients on azathioprine,” said study co-author Dr. Charlotte Proby, dermatology professor at the University of Dundee. “It is important that sun protection, skin surveillance and early diagnosis [as well as] lesion removal are part of the routine management of patients on azathioprine.”